Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS North Platte, NE

August 2, 2001Custer County, Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2001, 1:49 AM CDT for Custer County, Logan County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2001, 1:49 AM CDT (06:49 UTC)
Expired
Aug 2, 2001, 2:45 AM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Custer County, NE, Logan County, NE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020651
SVRLBF

NEC041-113-020745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 AM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CUSTER COUNTY IN CENTRAL NEBRASKA
  LOGAN COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 245 AM CDT

* AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES WEST OF
  STAPLETON TO 13 MILES SOUTH OF STAPLETON TO 25 MILES SOUTHWEST
  OF CALLAWAY...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER STAPLETON AROUND 215 AM CDT
  OVER GANDY AROUND 220 AM CDT
  OVER ARNOLD AROUND 225 AM CDT
  OVER CALLAWAY AROUND 235 AM CDT
  OVER OCONTO AROUND 240 AM CDT
  12 MILES SOUTHWEST OF MERNA AROUND 245 AM CDT

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER IN A SMALL	
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:22 PM CDT, 11 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 2:22 PM CDT, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT WED AUG 1 2001

FORECAST CHALLENGE WILL BE POPS TONIGHT...

POSITION AND TIMING OF PRECIPITATION MAIN CONCERN TONIGHT AS MAIN
FRONTAL BOUNDARY MOVES SOUTHEAST SLOWLY. BEST FORCING WILL BE NORTH
OF BOUNDARY THROUGH 7 PM WITH H5 WAVES TRANSVERSING NORTHEAST...
BOTH EVIDENT ON MESOETA AND RUC...ACROSS THE PANHANDLE AND
NORTHEAST. SURFACE ANALYSIS AT 18Z SHOWED SURFACE HIGH RIDGING
SOUTHWEST ACROSS THE PANHANDLE WITH COLD FRONT EAST OF YKN...
BURWELL AND IML LINE. SECOND BOUNDARY EVIDENT FURTHER EAST WHICH
EXTENDS SOUTHWEST THROUGH WESTERN KANSAS THEN NORTHWEST ACROSS
CENTRAL COLORADO TO LOW CENTER OVER NORTH CENTRAL WYOMING.
WRAPAROUND MOISTURE AROUND LOW NORTH OF EAR HAS KEPT DEWPOINTS INTO
THE LOW 70S. SATELLITE CURRENTLY SHOWS NARROW BAND OF CLOUDS
EXTENDING NORTHEAST ACROSS THE NORTHERN FORECAST AREA WITH WEAK
RETURNS ON RADAR ACROSS THE PANHANDLE AND EXTREME NORTHEAST FORECAST
AREA.

TIMING ISSUES EXIST IN WAVES AS H5 HIGH CENTER BUILDS WEST...WITH
BLEND OF MODELS USED. GUIDANCE CLOSE WITH NGM MOS WARMEST BUT WILL
TREND CLOSER TO COOLER NUMBERS AS SOUTHEAST FLOW SETS UP THURSDAY AS
FRONT RETURNS NORTH.

BY ZONE ISSUANCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS CENTRAL SECTIONS AS SERIES OF H5 WAVES
LIFT NORTHEAST. BEST HEATING AND MOISTURE WILL BE FOUND FURTHER
SOUTHEAST WITH POTENTIAL FOR THUNDERSTORM DEVELOPMENT WITH LOW POPS
RETAINED AS SURFACE MOISTURE CONVERGENCE TO INCREASE ALONG
BOUNDARY EXTENDING EAST FROM NEAR GLD TO HLC THEN NORTHEAST WITH
STRONGER WAVE TO LIFT NORTHEAST AFTER 06Z WITH FRONT INDICATED TO
RETURN NORTHWARD INTO SOUTHERN NEBRASKA NEAR THE STATELINE BY
MORNING. BOUNDARY LAYER MOISTURE NOT AS PLENTIFUL IN WESTWARD
RETURN AS SURFACE HIGH BUILDS EAST AND WINDS RETURNS SOUTHEAST
OVER THE NORTHWEST LATE WITH PARTLY CLOUDY SKIES.

THURSDAY SOUTHWEST FLOW ALOFT CONTINUES WITH H5 HIGH CENTERED OVER
NORTHWEST KANSAS. WINDS TURN ON TO THE SOUTHEAST THROUGHOUT AS SEMI
STATIONARY FRONT BACKS TO NEAR THE FOOTHILLS. SERIES OF WAVES
MOVE NORTHEAST ACROSS THE PANHANDLE FOR POSSIBLY ISOLATED SHOWERS
OTHERWISE DRY DAY EAST OF THE PANHANDLE. TEMPERATURES INTO MID 80S
TO NEAR 90.

THEN LITTLE CHANGE OCCURS THURSDAY NIGHT INTO FRIDAY BEYOND LEESIDE
TROUGH EXTENDING SOUTH ALONG THE HIGH PLAINS. WEAK ENERGY EJECTS
NORTHEAST WHICH MAY BRING ISOLATED TO SCATTERED CONVECTION INTO
THE PANHANDLE AND WEST EARLY FRIDAY. THEN AS UPPER HIGH CENTER BUILDS
FURTHER WEST CAP STRENGTHENING AND INHIBITING CONVECTION. SOUTHEAST
WIND FLOW CONTINUES WITH READINGS AROUND 90 ON FRIDAY WITH BETTER
HEATING AND LESS CLOUDS.

LONG RANGE MODELS CLOSER WITH MRF 01/12Z RUN MORE IN LINE WITH THE
EUROPEAN MODEL. THE H5 RIDGE SOUTHWEST AXIS WILL REORIENTATE
SATURDAY LIFTING NORTH AS MAIN HIGH CENTER BUILDS WESTWARD AND
INTO SOUTHERN WYOMING BY MONDAY EVENING. A WEAKNESS IS REFLECTED
SATURDAY NIGHT INTO SUNDAY AS LEESIDE TROUGH MOVES OFF THE HIGH
PLAINS. TRACE AMOUNTS OF QPF GENERATED WITH ANY CONVECTION TO REMAIN
ISOLATED AND SLOW MOVING OFF THE MOUNTAINS IN WEAK STEERING
ENVIRONMENT. THE SURFACE TROUGH WILL EXTEND SOUTHWEST ACROSS CENTRAL
SOUTH DAKOTA MONDAY WITH ZONAL FLOW OVER THE NORTHERN PLAINS MINIMIZE
SOUTHERN PUSH UNTIL TUESDAY AS H5 RIDGE STRENGTHENS. TUESDAY THE
NORTHWEST FLOW BECOMES ESTABLISHED ALOFT WITH THE FRONT TO DRIVE
SOUTHEAST WITH CHANCE OF THUNDERSTORMS MAINLY ACROSS THE NORTH AND
NORTH CENTRAL AS WAVES TRANSIT SOUTHEAST INTO WEDNESDAY. GUIDANCE
NUMBERS HAVE COOLED EXCEPT FOR THE NORTHWEST WHICH IS SUSPECT WITH NO
CHANGES TO TEMPERATURES MADE IN THE LONG TERM.

.LBF...NONE.

KECK

In the hours before

Special weather statement, Aug 1, 11:04 PM CDT, 2 hours 45 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT WED AUG 1 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWESTERN NEBRASKA HAS BEEN
ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 649...PREVIOUSLY VALID FOR
SOUTHWESTERN NEBRASKA...HAS BEEN ALLOWED TO EXPIRE. OVERNIGHT...
THUNDERSTORMS WILL CONTINUE TO MOVE INTO PORTIONS OF WESTERN AND
SOUTHWESTERN NEBRASKA AND SHOULD REMAIN BELOW SEVERE LEVELS. GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE
THUNDERSTORMS INTO THE EARLY MORNING HOURS.

CLB
Local storm report, Aug 2, 12:48 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1248 AM CDT THU AUG 2 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 AM    4 S SUTHERLAND            NE   65 MPH TSTM WIND GUST
08/02/01   LINCOLN                        THUNDERSTORM WIND GUST
                                          MEASURED AT NPPD POWER
                                          PLANTREPORTED BY SPOTTERS

CLB
Local storm report, Aug 2, 1:23 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
123 AM CDT THU AUG 2 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 AM    2 E NORTH PLATTE          NE   64 MPH TSTM WIND GUST
08/02/01   LINCOLN                        THUNDERSTORM WIND GUST
                                          MEASURED AT THE NORTH
                                          PLATTE REGIONAL AIRPORT

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:24 PM CDTSevere Thunderstorm WarningLBFChase, Perkins66 min
Aug 1, 11:30 PM CDTSevere Thunderstorm WarningLBFDeuel, Keith60 min
Aug 2, 12:28 AM CDTSevere Thunderstorm WarningLBFLincoln62 min
Aug 2, 1:15 AM CDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 2, 4:29 AM CDTSevere Thunderstorm WarningLBFGarfield31 min
Aug 2, 4:43 AM CDTSevere Thunderstorm WarningLBFHolt, Wheeler62 min
Aug 2, 5:14 AM CDTSevere Thunderstorm WarningLBFBoyd46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.